Colorado, 2002High Wind in Colorado, November 8 to 9, 2002
November 8 to 9, 2002 · NWS BOU · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 8, 2:42 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Nov 8, 2:42 PM MST, 4 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
242 PM MST FRI NOV 8 2002
SHORT TERM DISCUSSION: CURRENTLY...THE HIGHEST WIND OBSERVATIONS I
CAN FIND ARE...37 MPH AT ESTES PARK...40 MPH AT LOVELAND PASS...54
MPH AT BERTHOUD PASS...51 MPH ON NIWOT RIDGE. THE RADAR STILL SHOWS
A WIND SIGNATURE JUST EAST OF THE DIVIDE...BUT ITS NOT AS
PRONOUNCED AS IT WAS THIS MORNING. CURRENT RADAR AND SATELLITE
PICTURES SHOW THE DECENT MOISTURE AND PRECIPITATION A GOOD FORECAST
AREA AWAY. OUR MOUNTAINS HAVE SCATTERED LIGHT SNOW COVERAGE AT BEST
RIGHT NOW...MORE LIKE ISOLATED. THE LATEST 18Z MODEL DATA INDEED
SHOW IT TO BE WINDY IN AREAS ABOVE 6500 FEET THIS EVENING...
OVERNIGHT...AND SATURDAY...BUT THE CROSS SECTIONS ARE NOT REAL
EXCITED ABOUT A MOUNTAIN WAVE SET UP...THE STABLE LAYER IS NOT VERY
PRONOUNCED FOR ONE THING. WILL CANCEL ALL THE WIND HIGHLIGHTS BUT
WILL KEEP SOME DECENT SPEEDS IN THE ZONES.
CONCERNING THE SNOW POTENTIAL IN THE MOUNTAINS...THE OROGRAPHIC FLOW
IS PROGGED TO BE A BIT SOUTH OF DUE WEST OVERNIGHT...AND THERE IS
REALLY NO COLD AIR ADVECTION UNTIL LATER IN THE DAY SATURDAY. ALSO
THE FLOW BECOMES A BIT NORTH OF DUE WEST BY SATURDAY AFTERNOON. IN
THE SYNOPTIC SCALE...THE DIV-Q GRIDS SHOW WEAK ASCENT OVERNIGHT INTO
SATURDAY...THEN A MORE NEUTRAL TO WEAK DOWNWARD FORCING LATER ON
SATURDAY. WITH THE CROSS SECTIONS OF MOISTURE AND SATELLITE
PICTURES IN MIND WILL KEEP THE HIGHLIGHTS FOR SNOW IN THE MOUNTAINS
GOING. HOWEVER...WILL LOWER THE TOTAL AMOUNTS ON SATURDAY SOMEWHAT
WITH THE SNOW MODEL AND UPSTREAM REAL DATA. ON THE PLAINS...THE
MODELS SHOW A WEAK SURGE WITH A BRIEF SHOT OF UPSLOPE BEHIND IT BY
LATE MORNING THROUGH MID AFTERNOON ON SATURDAY. THE CROSS SECTIONS
SHOW IT TO BE PRETTY CLOUDY OVER THE PLAINS...BUT ITS MOSTLY MID
AND UPPER LEVEL. NO POPS FOR NOW ON THE PLAINS FOR SATURDAY OR
OVERNIGHT TONIGHT FOR THAT MATTER. FOR TEMPERATURES...GRIDS SHOW
OVERNIGHT LOWS SIMILAR TO THIS MORNINGS. FOR HIGHS ON SATURDAY...
READINGS ARE PROGGED ABOUT 2-4.5 C COOLER THEN THIS AFTERNOONS
HIGHS. RJK
LONG TERM DISCUSSION...SAT NGT-MON...FLO ALF BCMS MORE NWLY ACRS
CNTRL RCKYS AS UPR RDG BLDS OVR W COAST THRU MON. AS THE FLO ALF
BCMS MORE NWLY THE AMT OF MSTR MOVG IN FM THE PACIFIC WILL GRDLY
DCRS. THOT ABOUT XTNDNG WSW FOR MTNS THRU SAT NGT...BUT MDLS SHW
MIXED RESULTS WITH THE MESOETA SHWG THE MST MSTR AND THE AVN THE
LEAST. WILL MENTION SUM ADDITIONAL ACCUMS IN MTNS BUT WILL LEAVE
IT TO LATER SHIFTS TO XTND HI LITES IF NECESSARY. ERN FTHLS AND
PLAINS WILL RMN DRY THRU PRD AS MDLS SHW NVA AND DWNWRD VERT VEL
AND Q-G FORCING. MDLS CONSISTENT IN SHWNG COLD ADVCTN ALF AS JET
STRM ALF RMNS TO S AND W OF AREA. H7 TEMPS WILL APPRCH -10 DEG C.
FOR THIS REASON WILL FVR THE COOLER AVN MOS TEMP GDNC.
IN XTNDD PRD...TUE-FRI...MRF BLDS UPR RDG OVR RCKYS ON TUE AND WED
...THEN DRIVES GUD SHT WV OVR TOP OF UPR RDG AND ACRS CNTRL RCKYS
THU AND FRI. WILL KEEP PLAINS DRY THRU PRD BUT WILL KEEP MENTION
OF CHC OF SNW MTNS ON TUE AND AGN THU AND FRI. WITH GUD LEE TROF
DVLPG LATE WED INTO THU TEMPS WILL BE ABV SEASONAL NORMS AND DIP BLO
SEASONAL NORMS BHND PAC CDFNT INTO FRI. GARD
.DEN...WINTER STORM WARNING TONIGHT AND SATURDAY FOR ZONES 31/33/34.
Hazardous weather outlook, Nov 8, 10:16 AM MST, 8 hours 56 minutes before
COZ030>051-081830-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER COLORADO
1016 AM MST FRI NOV 8 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...
...WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 9000 FEET THIS
AFTERNOON AND TONIGHT...
...HIGH WIND WARNING FOR THE MOUNTAINS AND FOOTHILLS FROM THE DIVIDE
EASTWARD THIS AFTERNOON AND EVENING...
VERY STRONG WESTERLY FLOW ALOFT WILL BE MOVING INTO THE FORECAST
AREA THIS AFTERNOON BRINGING WITH IT COPIOUS AMOUNTS OF MID AND
UPPER LEVEL MOISTURE. THIS FLOW AND MOISTURE WILL BRING SIGNIFICANT
SNOWFALL TO THE MOUNTAINS ABOVE 9000 FEET STARTING THIS AFTERNOON
AND CONTINUE WELL INTO THE WEEKEND. VERY STRONG WINDS CAN ALSO BE
EXPECTED WITH THIS STORM FOR AREAS ALONG AND EAST OF THE CONTINENTAL
DIVIDE THIS AFTERNOON AND EVENING. SOUTHWEST TO WEST WINDS OF 20 TO
45 MPH ARE EXPECTED ABOVE 6500 FEET WITH SOME GUSTS TO 70 MPH.
OVER THE PLAINS...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR EVENING.
.DAYS TWO TO SEVEN...
...WINTER STORM WARNING CONTINUED FOR MOUNTAINS ON SATURDAY...
STRONG WESTERLY FLOW ALOFT WILL CONTINUE TO SPREAD PACIFIC MOISTURE
INTO THE THE CENTRAL ROCKY MOUNTAINS THROUGH SUNDAY. HEAVY SNOW AND
STRONG WINDS WILL CONTINUE TO PRODUCE MUCH BLOWING AND DRIFTING SNOW
IN THE COLORADO NORTH CENTRAL MOUNTAINS THROUGH SATURDAY. TOTAL SNOW
AMOUNTS OF 8 TO 16 INCHES ARE POSSIBLE BY SATURDAY NIGHT. THE SNOW
AND WIND WILL GRADUALLY DIMINISH ON SUNDAY THROUGH MONDAY. A CHANCE
OF SNOW WILL CONTINUE IN THE MOUNTAINS ON TUESDAY AND AGAIN ON
THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED ON THE COLORADO NORTHEASTERN PLAINS
WHICH WILL REMAIN DRY BUT BREEZY AT TIMES THROUGH THURSDAY.
KOOPMEINERS/GARD
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- November 8, 7:12 PM MST to November 9, 1:50 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 77 kt (89 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Strong winds developed above timberline for a brief time. An automated weather station atop Corona Pass recorded a peak wind gust to 77 kts (89 mph), with a gust to 64 kts (74 mph) registered at Niwot Ridge.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, November 8 to 9, 2002$200,000 · 5 events
- High Wind in California, November 8, 2002$100,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 60 kt wind · 1 event
- High Wind in Nevada, November 8, 2002$50,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 70 kt wind · 1 event
- Heavy Snow in Colorado, November 8 to 10, 20028 events
- Heavy Snow in Colorado, November 8 to 10, 20028 events
- High Wind in Colorado, November 8, 200274 kt wind · 6 events
- Winter Storm in Idaho, November 8 to 9, 20025 events
- Heavy Snow in Wyoming, November 8 to 10, 20025 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321324.